Alert archive / Massachusetts / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 82, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 5, 1999, 5:14 PM EDT for Bristol County, Massachusetts. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 5, 1999, 5:14 PM EDT (21:14 UTC)
- Expired
- Aug 5, 1999, 6:00 PM EDT
- In force
- 46 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Whole counties
County Bristol County, MA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 5:40 PM EDT | Hail 0.75 | Taunton, MA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Chatham, MA (KCHH), launched 12:00Z, 9.2 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 889 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
963 WUUS1 KBOS 052118 RRA SVRBOS MAC005-052200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TAUNTON MA 514 PM EDT THU AUG 5 1999 THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL BRISTOL COUNTY IN SOUTHEAST MASSACHUSETTS * UNTIL 600 PM EDT. * AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF NORTON...OR ABOUT 2 MILES EAST OF NORTH ATTLEBOROUGH...MOVING EAST AT 10 TO 15 MPH. * OTHER LOCATIONS IN THE WARNING AREA INCLUDE RAYNHAM...MANSFIELD AND EASTON. SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND/OR WIND STRONG ENOUGH TO KNOCK DOWN TREES AND POWER LINES. MOVE INDOORS AND STAY AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:38 PM EDT, 1 hour 36 minutes earlier.
Area forecast discussion, Aug 5, 3:38 PM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 338 PM EDT THU AUG 5 1999 SVR WX HAS AND IS OCCURING THRU PORTIONS OF SNE THIS AFTN. GETTING LOTS OF LARGE HAIL...A SMATTERING OF DAMAGING WIND AND SOME STREET FLOODING. PLS REF LSRBOS. HAVENT FCST AS MUCH TSTMS AS ID LIKE FOR FRI AFTN BUT 12Z/5 ETA BUFKIT IS SIMILAR AGAIN AND I THINK THE FRONT COMING DOWN FM NYS WILL LIGHT UP LATE IN THE DAY WITH POSSIBLE SVR LATE FRI. ALSO...INDICATIONS FOR A LATE SPRING TYPE SVR WX DAY SUNDAY AS INTENSIFYING LOW PRES MOVES INTO NEW ENGLAND WITH POSSIBLY PRETTY STG WIND AND ASSTD HELICITY. HAVE WARMED NCEP DAY 3 TEMPS SUNDAY AND COORD ALY AND SEF/AVN ON LIKELY POPS FOR SUNDAY IN DECENT WAA TKNS FIELD. SML CHC WELL SEE 85-88F IN CT/RI LATE SUN? .BOX...NONE. DRAG
In the hours before
Local storm report, Aug 5, 3:31 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
331 PM EDT THU AUG 05 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0308 PM GARDNER MA 1 INCH HAIL
08/05/99 WORCESTER REPORTED BY SPOTTER
0325 PM FARMINGTON CT WIND DAMAGE
08/05/99 HARTFORD TREES LIMBS DOWN AROUND
320 PM FARMINGTON
0328 PM UNIONVILLE CT 1 INCH HAIL
08/05/99 HARTFORD REPORTED BY SPOTTERLocal storm report, Aug 5, 3:48 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
348 PM EDT THU AUG 05 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 PM POMFRET CT 1.5 INCH HAIL
08/05/99 WINDHAM REPORTED BY SPOTTERLocal storm report, Aug 5, 4:45 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
445 PM EDT THU AUG 05 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM SUDBURY MA .75 INCH HAIL
08/05/99 MIDDLESEX DIME TO NICKEL SIZED HAIL
REPORTED BY FIRE DEPT
SUDBURY FLATS
0308 PM GARDNER MA 1 INCH HAIL
08/05/99 WORCESTER REPORTED BY SPOTTER
0325 PM FARMINGTON CT WIND DAMAGE
08/05/99 HARTFORD TREES LIMBS DOWN AROUND
320 PM FARMINGTON
0328 PM UNIONVILLE CT 1 INCH HAIL
08/05/99 HARTFORD REPORTED BY SPOTTER
0330 PM FARMINGTON CT WIND DAMAGE
08/05/99 HARTFORD RTE 177 AND 4 INTERSECTION
CLOSED BY DOWNED TREES.
0335 PM HARTFORD CT WIND DAMAGE
08/05/99 HARTFORD TREES REPORTED DOWN
0336 PM BURLINGTON CT WIND DAMAGE
08/05/99 HARTFORD 20 INCH DIAMETER TREE DOWN
REPORTED BY SPOTTER
0336 PM UNIONVILLE CT WIND DAMAGE
08/05/99 HARTFORD 20-24 DIAMETER TREE DOWN
BY SPOTTER
0345 PM POMFRET CT 1.5 INCH HAIL
08/05/99 WINDHAM REPORTED BY SPOTTER
0350 PM KILLINGLY CENTER CT 1 INCH HAIL
08/05/99 WINDHAM EAST KILLINGLY 1 INCH
DIAMETER HAIL BY SPOTTER
0428 PM BELLINGHAM MA .75 INCH HAIL
08/05/99 NORFOLK DIME HAIL BY SKYWARN
0437 PM BELLINGHAM MA WIND DAMAGE
08/05/99 NORFOLK LARGE BRANCHES DOWN BY
SKYWARNLocal storm report, Aug 5, 4:45 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
445 PM EDT THU AUG 05 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM SUDBURY MA .75 INCH HAIL
08/05/99 MIDDLESEX DIME TO NICKEL SIZED HAIL
REPORTED BY FIRE DEPT
SUDBURY FLATS
0308 PM GARDNER MA 1 INCH HAIL
08/05/99 WORCESTER REPORTED BY SPOTTER
0325 PM FARMINGTON CT WIND DAMAGE
08/05/99 HARTFORD TREES LIMBS DOWN AROUND
320 PM FARMINGTON
0328 PM UNIONVILLE CT 1 INCH HAIL
08/05/99 HARTFORD REPORTED BY SPOTTER
0330 PM FARMINGTON CT WIND DAMAGE
08/05/99 HARTFORD RTE 177 AND 4 INTERSECTION
CLOSED BY DOWNED TREES.
0335 PM HARTFORD CT WIND DAMAGE
08/05/99 HARTFORD TREES REPORTED DOWN
0336 PM BURLINGTON CT WIND DAMAGE
08/05/99 HARTFORD 20 INCH DIAMETER TREE DOWN
REPORTED BY SPOTTER
0336 PM UNIONVILLE CT WIND DAMAGE
08/05/99 HARTFORD 20-24 DIAMETER TREE DOWN
BY SPOTTER
0345 PM POMFRET CT 1.5 INCH HAIL
08/05/99 WINDHAM REPORTED BY SPOTTER
0350 PM KILLINGLY CENTER CT 1 INCH HAIL
08/05/99 WINDHAM EAST KILLINGLY 1 INCH
DIAMETER HAIL BY SPOTTER
0428 PM BELLINGHAM MA .75 INCH HAIL
08/05/99 NORFOLK DIME HAIL BY SKYWARN
0437 PM BELLINGHAM MA WIND DAMAGE
08/05/99 NORFOLK LARGE BRANCHES DOWN BY
SKYWARNLocal storm report, Aug 5, 4:49 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
449 PM EDT THU AUG 05 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM SUDBURY MA .75 INCH HAIL
08/05/99 MIDDLESEX DIME TO NICKEL SIZED HAIL
REPORTED BY FIRE DEPT
SUDBURY FLATS
0218 PM WALTHAM MA .75 INCH HAIL
08/05/99 MIDDLESEX DIME HAIL
0308 PM GARDNER MA 1 INCH HAIL
08/05/99 WORCESTER REPORTED BY SPOTTER
0325 PM FARMINGTON CT WIND DAMAGE
08/05/99 HARTFORD TREES LIMBS DOWN AROUND
320 PM FARMINGTON
0328 PM UNIONVILLE CT 1 INCH HAIL
08/05/99 HARTFORD REPORTED BY SPOTTER
0330 PM FARMINGTON CT WIND DAMAGE
08/05/99 HARTFORD RTE 177 AND 4 INTERSECTION
CLOSED BY DOWNED TREES.
0335 PM HARTFORD CT WIND DAMAGE
08/05/99 HARTFORD TREES REPORTED DOWN
0336 PM UNIONVILLE CT WIND DAMAGE
08/05/99 HARTFORD 20-24 DIAMETER TREE DOWN
BY SPOTTER
0336 PM BURLINGTON CT WIND DAMAGE
08/05/99 HARTFORD 20 INCH DIAMETER TREE DOWN
REPORTED BY SPOTTER
0345 PM POMFRET CT 1.5 INCH HAIL
08/05/99 WINDHAM REPORTED BY SPOTTER
0350 PM KILLINGLY CENTER CT 1 INCH HAIL
08/05/99 WINDHAM EAST KILLINGLY 1 INCH
DIAMETER HAIL BY SPOTTER
0428 PM BELLINGHAM MA .75 INCH HAIL
08/05/99 NORFOLK DIME HAIL BY SKYWARN
0437 PM BELLINGHAM MA WIND DAMAGE
08/05/99 NORFOLK LARGE BRANCHES DOWN BY
SKYWARNLocal storm report, Aug 5, 4:49 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
449 PM EDT THU AUG 05 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM SUDBURY MA .75 INCH HAIL
08/05/99 MIDDLESEX DIME TO NICKEL SIZED HAIL
REPORTED BY FIRE DEPT
SUDBURY FLATS
0218 PM WALTHAM MA .75 INCH HAIL
08/05/99 MIDDLESEX DIME HAIL
0308 PM GARDNER MA 1 INCH HAIL
08/05/99 WORCESTER REPORTED BY SPOTTER
0325 PM FARMINGTON CT WIND DAMAGE
08/05/99 HARTFORD TREES LIMBS DOWN AROUND
320 PM FARMINGTON
0328 PM UNIONVILLE CT 1 INCH HAIL
08/05/99 HARTFORD REPORTED BY SPOTTER
0330 PM FARMINGTON CT WIND DAMAGE
08/05/99 HARTFORD RTE 177 AND 4 INTERSECTION
CLOSED BY DOWNED TREES.
0335 PM HARTFORD CT WIND DAMAGE
08/05/99 HARTFORD TREES REPORTED DOWN
0336 PM UNIONVILLE CT WIND DAMAGE
08/05/99 HARTFORD 20-24 DIAMETER TREE DOWN
BY SPOTTER
0336 PM BURLINGTON CT WIND DAMAGE
08/05/99 HARTFORD 20 INCH DIAMETER TREE DOWN
REPORTED BY SPOTTER
0345 PM POMFRET CT 1.5 INCH HAIL
08/05/99 WINDHAM REPORTED BY SPOTTER
0350 PM KILLINGLY CENTER CT 1 INCH HAIL
08/05/99 WINDHAM EAST KILLINGLY 1 INCH
DIAMETER HAIL BY SPOTTER
0428 PM BELLINGHAM MA .75 INCH HAIL
08/05/99 NORFOLK DIME HAIL BY SKYWARN
0437 PM BELLINGHAM MA WIND DAMAGE
08/05/99 NORFOLK LARGE BRANCHES DOWN BY
SKYWARNThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 2:03 PM EDT | Severe Thunderstorm Warning | BOX | Middlesex | 42 min |
| Aug 5, 3:05 PM EDT | Severe Thunderstorm Warning | BOX | Worcester | 40 min |
| Aug 5, 3:33 PM EDT | Severe Thunderstorm Warning | BOX | Norfolk, Plymouth | 42 min |
| Aug 5, 3:39 PM EDT | Severe Thunderstorm Warning | BOX | Essex | 51 min |
| Aug 5, 3:56 PM EDT | Severe Thunderstorm Warning | BOX | Worcester | 49 min |
| Aug 5, 4:19 PM EDT | Severe Thunderstorm Warning | BOX | Norfolk | 41 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.